Most docs agree that just saying no to drugs '- medicinal or otherwise '- during pregnancy is the way to go. Even most prescription drugs haven't been tested on pregnant women, so there's no way to tell how they'll affect an unborn child. But if you're sick and you need a little comfort, don't panic. Just don't take anything until you've talked to your health care provider, who will know what's best for you based on your medical history and current condition. You can even start your research before you call the doctor's office. Read labels, look up drug safety profiles and read on to get the lowdown on some common meds.
Sudafed and Other Pseudoephedrine Meds
Try natural remedies '- use of a humidifier or steam, saline nose drops, saline gargle for a sore throat, chicken soup and rest '- as your first line of defense against the common cold. You can treat yourself with these drug-free options, no appointment necessary.
If there's still no relief in sight, ask your health care provider about some over-the-counter help. You're probably used to taking pseudoephedrine, the active ingredient in Sudafed, for congestion, but use of this drug during pregnancy has come under scrutiny. Pseudoephedrine, along with ephedrine, phenylpropanolamine, amphetamines, ecstasy, cocaine and crack, has been shown to constrict developing blood vessels. Vasoconstriction in utero can cause gastroschisis, a hole in the abdomen of the fetus that allows the stomach, intestines and/or rectum to float in the amniotic fluid that fills the womb. Babies who suffer from gastroschisis are also at risk of premature birth, intrauterine growth restriction, heart problems and damaged bowels. While this condition is extremely rare, the highest risk period is during the first 10 weeks of pregnancy, so avoid pseudoephedrine during your first trimester. Even as your pregnancy progresses, you should only take pseudoephedrine '- with the approval of your OB or midwife, of course '- if your congestion is so severe that you're losing sleep at night or having trouble breathing during the day.
Guaifenesin, the active ingredient in Robitussin, is often recommended for cough relief, and it's never been connected to genetic or pregnancy risks. Look for plain Robitussin, rather than the DM or other versions, as single-ingredient medications are highly preferred during pregnancy.
Doctors and nurses typically recommend acetaminophen, the active ingredient in the pain reliever Tylenol, for just about every ache and pain you'll experience during pregnancy. Acetaminophen is considered safe for pregnant women, as long as it's taken as directed.
Don't take more than four grams '- approximately 12 tablets '- in a 24-to 48-hour period. Two tablets taken every four hours puts you at your limit in one day, or over if you're taking other medications that contain acetaminophen, even if it's not the main ingredient. But a little too much Tylenol never hurt anyone, right? Well, some reports have linked acetaminophen overdose to liver failure and liver disease, but a University of Texas Southwestern Medical Center study found that most patients experiencing acetaminophen toxicity had taken two to three times the recommended dosage in 24 to 48 hours. The bottom line: Keep it under 12 tablets over a one-to-two-day period.
To relieve headache pain, try a massage, walking away from a stressful situation, rest, hot or cold compresses, or even a cup of coffee (caffeine often relieves the normal process of vasodilation, a common cause of headaches) before you open the medicine cabinet. If you're experiencing any other pain, or chronic headaches, be sure to let your health care provider know so he or she can investigate and be certain it's nothing more than your standard pregnancy aches and pains.